open access

Vol 13, No 3 (2019)
Case report
Published online: 2019-09-13
Get Citation

Serotonin syndrome in advanced cancer patient treated with tramadol and antidepressants

Gabriela Picco, Aleksandra Masłowska, Angelique Robert, Rocío Ríos
DOI: 10.5603/PMPI.2019.0020
·
Palliat Med Pract 2019;13(3):161-164.

open access

Vol 13, No 3 (2019)
Case report
Published online: 2019-09-13

Abstract

Serotonin syndrome is potentially life-threatening syndrome associated with excessive serotonergic activity
within the central nervous system. Serotonin syndrome is associated with medication use, drug interactions,
and overdose. While serotonin syndrome is often associated with the use of selective serotonin inhibitors
(SSRI), an increasing number of reports are being presented involving the use of tramadol. With tramadol
increasing popularity, the goal of this article is to make physicians more alert and aware of this potential
side effect. Serotonin syndrome may be difficult to diagnose. A case of serotonin syndrome caused by the
combination of tramadol and antidepressants in a patient with advanced cancer is presented and discussed.
The importance of early diagnosis of this syndrome is emphasized.

Palliat Med Pract 2019; 13, 3: 161–164

Abstract

Serotonin syndrome is potentially life-threatening syndrome associated with excessive serotonergic activity
within the central nervous system. Serotonin syndrome is associated with medication use, drug interactions,
and overdose. While serotonin syndrome is often associated with the use of selective serotonin inhibitors
(SSRI), an increasing number of reports are being presented involving the use of tramadol. With tramadol
increasing popularity, the goal of this article is to make physicians more alert and aware of this potential
side effect. Serotonin syndrome may be difficult to diagnose. A case of serotonin syndrome caused by the
combination of tramadol and antidepressants in a patient with advanced cancer is presented and discussed.
The importance of early diagnosis of this syndrome is emphasized.

Palliat Med Pract 2019; 13, 3: 161–164

Get Citation

Keywords

tramadol, toxicity, serotonin syndrome, antidepressants

About this article
Title

Serotonin syndrome in advanced cancer patient treated with tramadol and antidepressants

Journal

Palliative Medicine in Practice

Issue

Vol 13, No 3 (2019)

Pages

161-164

Published online

2019-09-13

DOI

10.5603/PMPI.2019.0020

Bibliographic record

Palliat Med Pract 2019;13(3):161-164.

Keywords

tramadol
toxicity
serotonin syndrome
antidepressants

Authors

Gabriela Picco
Aleksandra Masłowska
Angelique Robert
Rocío Ríos

References (7)
  1. Minami K, Sudo Y, Miyano K, et al. µ-Opioid receptor activation by tramadol and O-desmethyltramadol (M1). J Anesth. 2015; 29(3): 475–479.
  2. Gibbison B, Bailey CR, Klein AA. Tramadol - the Marmite(™) drug. Anaesthesia. 2015; 70(2): 125–130.
  3. Kirchheiner J, Keulen JTHA, Bauer S, et al. Effects of the CYP2D6 gene duplication on the pharmacokinetics and pharmacodynamics of tramadol. J Clin Psychopharmacol. 2008; 28(1): 78–83.
  4. Picco G, Ríos R. Interacciones medicamentosas: el tan ignorado síndrome serotoninérgico. Medicina Paliativa. 2018; 25(4): 301–302.
  5. Anderson T, Watson MS, Marr K. Serotonin syndrome: A hidden danger in palliative care. Eur J Palliat Care. 2005; 12: 97–100.
  6. Wiffen PJ, Derry S, Moore SA. Tramadol with or without paracetamol (acetaminophen) for cancer pain. Cochrane Database Syst Rev. 2017; 16(5): CD012508.
  7. Fallon M, Giusti R, Aielli F, et al. Management of cancer pain in adult patients: ESMO Clinical Practice Guidelines. Ann Oncol. 2018; 29(4): 149–174.

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

Czasopismo Medycyna Paliatywna w Praktyce dostęne jest również w Ikamed - księgarnia medyczna

Wydawcą serwisu jest  "Via Medica sp. z o.o." sp.k., ul. Świętokrzyska 73, 80–180 Gdańsk

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail:  viamedica@viamedica.pl